Weight gain caused by Levothyroxine

I was diagnosed in May as hypothyroid, I was put on 50mg Levothyroxine but don't feel any better at all, my medication was then increased to 100mg a week ago. Since taking this, I feel a lot better - I'm still not myself but managing to get through each day however, I have put 4lb on in a week and my diet has not changed. I sort of expected to lose some weight as I have been so active this week compared to the last few months. I feel so bloated, almost as if someone has injected me with water everywhere. I'm feeling so upset by this and my hair has thinned too. I'm so frightened of becoming a fat bald old woman! Has anyone else experienced ths since taking Levothyroxine?

1 Reply

  • Lots of us on here have the same problem, you will often see posts and questions on weight gain and hair.

    I have found a good product for hair from a company called "the dancing dolphin" which I would have linked you but I don't think links are working at the moment. The company is located on the Isle of Skye and I found it has worked wonders for my thinning hair. Have tried linking anyway just in case it works.


    As for weight, unfortunately Levo can cause weight increase, as does the illness itself but putting on load of weight can indicate either under medication or an absorption problem.

    Have you had all the normal vit's checked like iron, ferritin, vitD, B12 and folates as, if any of these are low they can effect the levo's absorption so that your weight will continue to increase.

    Do you leave, at least, two hours either side of taking your levo before eating and drinking (except water) and at least 4 hours when taking iron or calcium (including milk) as again if not then this can also hinder absorption.

    Sorry if you know the above but just wanted to make sure the basics were in place as these really can effect your weight.

    Moggie x

You may also like...